L-Tryptophan, Once Touted as a Cure for Insomnia, Is Implicated in a Mysterious Illness

updated 03/26/1990 AT 01:00 AM EST

originally published 03/26/1990 AT 01:00 AM EST

Last spring Maggi Vitolo, a 63-year-old writer and former fashion designer, was suffering from exhausting bouts of insomnia. A longtime health food enthusiast, she didn't want to take drugs for the problem and instead sought the advice of a health food store near her home in New York City. The store's owner suggested the food supplement L-tryptophan, assuring her that it was an "all-natural" sleep inducer. In late August, Vitolo developed a cough and flulike symptoms. By October she was so ill that she had to be hospitalized. Her doctors finally diagnosed a rare, potentially fatal blood disorder called eosinophilia-myalgia syndrome, or EMS.

Alarmingly, Vitolo was far from alone. Since October, 1,369 people from across the country have been diagnosed as suffering from EMS, and there have been at least 19 deaths. All were users of L-tryptophan. In November the Food and Drug Administration, although unable to identify the harmful properties, asked for a nationwide recall of the product. Scientists are still hunting for the cause and, while some believe that a contaminant must be involved, others suspect the food supplement itself.

While the investigation continues, the victims of L-tryptophan are growing more fearful and angry. In February an Oregon woman filed the first L-tryptophan suit, for $20 million, against Showa Denko, a Tokyo-based multinational petrochemical company, claiming she had been infected by its product. Others, including the Association of Trial Lawyers of America, a nationwide advocacy group, believe the FDA hasn't done nearly enough to warn the public. "We are very concerned, "says its president, Russ Herman, "that there may still be a great deal of L-tryptophan in homes and on store shelves," and the FDA concedes that some stores still sell the product. The association recently stated, "We implore the FDA to give Americans a much better sense of how grave a hazard this is."

The man who helped discover the link between EMS and L-tryptophan is Dr. Gerald Gleich, 58, an immunologist at the renowned Mayo Clinic in Rochester, Minn., and an expert on the eosinophil (a type of white blood cell). A graduate of the University of Michigan medical school, he joined the Mayo Clinic in 1965 and established a research laboratory for allergic diseases. Married and the father of seven children (three from a previous marriage), Gleich spoke with correspondent Giovanna Breu about this frightening medical mystery.

What is L-tryptophan?

It is an amino acid, one of the building blocks of protein, and is found naturally in dairy products, meat and wheat. Any person with a reasonable diet is going to get enough L-tryptophan.

Why, then, do people take it?

People use it for insomnia and premenstrual cramps; it also alleviates depression in drug and alcohol abusers. In some cases it was even recommended by reputable physicians. You can't say this is a fad of the lunatic fringe, by any means.

How many were or are taking L-tryptophan?

In Minnesota it was recently estimated that 2 percent of the population was taking it, and Oregon also came up with 2 percent. If that 2 percent figure applies nationwide, that means some 5 million people have taken this stuff.

What are the symptoms of EMS?

The disorder shows up in blood tests as an elevated level of eosinophils. These are a type of white blood cell that protects the body from parasites such as worms. When there are too many of these cells, painful and tender muscles may develop. Inflammation of the liver and lungs can also occur. Some patients have experienced hair loss, and their hands have become bent and clawlike. Most critical is that nerves can be damaged, which can result in muscle weakness so severe that patients are unable to sit up. One patient I'm aware of, who had taken L-tryptophan, lost the ability to breathe and has to be on a respirator.

How is the condition treated?

Of course you should immediately get off the drug. Next we prescribe prednisone, a steroid that is an antiallergic, antiinflammatory drug.

Does it cure the syndrome?

Most patients seem to get better, but some very slowly.

Why the sudden outbreak of EMS?

The use of L-tryptophan has gone up dramatically in the past seven or eight years because there have been books and magazine articles saying how useful it is. It seems likely there is some contaminant in the L-tryptophan people have been taking recently, but that is a guess on my part.

Are there people taking L-tryptophan who have not become ill?

Yes.

Have the manufacturers been helpful so far?

Six Japanese companies control this market, and they have been exceedingly cooperative in making information available and providing us with raw material to test. In addition, patients have sent us the L-tryptophan they were taking when they became ill.

Are you hopeful about solving this mystery?

Yes. We need to know if there is a contaminant, what it is, where it comes from and how it works. It's going to be a tough nut, but we have a good chance to crack it. The research may also give us incredible insights into how EMS comes about—it may be we will learn more about eosinophils than we ever dreamed of. That could be very beneficial in understanding other diseases, such as asthma.

From Our Partners